Respiratory Acidosis
Respiratory acidosis is defined as a pH less than 7.35 with a PaCO2 greater than 45 mm Hg.
Acidosis is caused by an accumulation of CO2 which combines with water in the body to
produce carbonic acid, thus, lowering the pH of the blood. Any condition that results in
hypoventilation can cause respiratory acidosis. These conditions include:
• Central nervous system depression related to head injury
• Central nervous system depression related to medications such as narcotics, sedatives, or
anesthesia
• Impaired respiratory muscle function related to spinal cord injury, neuromuscular diseases,
or neuromuscular blocking drugs
• Pulmonary disorders such as atelectasis, pneumonia, pneumothorax, pulmonary edema, or
bronchial obstruction
• Massive pulmonary embolus
• Hypoventilation due to pain, chest wall injury/deformity, or abdominal distension

Respiratory Alkalosis
Respiratory alkalosis is defined as a pH greater than 7.45 with a PaCO2 less than 35 mm Hg.
Any condition that causes hyperventilation can result in respiratory alkalosis. These conditions
include:
• Psychological responses, such as anxiety or fear
• Pain
• Increased metabolic demands, such as fever, sepsis, pregnancy, or thyrotoxicosis
• Medications, such as respiratory stimulants.
• Central nervous system lesions

Metabolic Acidosis
Metabolic acidosis is defined as a bicarbonate level of less than 22 mEq/L with a pH of less
than 7.35. Metabolic acidosis is caused by either a deficit of base in the bloodstream or an
excess of acids, other than CO2. Diarrhea and intestinal fistulas may cause decreased levels of
base. Causes of increased acids include:
• Renal failure
• Diabetic ketoacidosis
• Anaerobic metabolism
• Starvation
• Salicylate intoxication

Metabolic Alkalosis
Metabolic alkalosis is defined as a bicarbonate level greater than 26 mEq/liter with a pH greater
than 7.45. Either an excess of base or a loss of acid within the body can cause metabolic
alkalosis. Excess base occurs from ingestion of antacids, excess use of bicarbonate, or use of
lactate in dialysis. Loss of acids can occur secondary to protracted vomiting, gastric suction,
hypochloremia, excess administration of diuretics, or high levels of aldosterone.

Share Medical Presentations